Winter Storm, Hartford
- When
- January 8, 7:00 AM EST to 7:00 PM EST
- Where
- Hartford forecast zone
- Property damage
- $50,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.819, -72.572 (the zone’s center; the record gives no point)
Low pressure quickly strengthened as it passed south of New England and brought a mix of snow, sleet and freezing rain to much of interior southern New England. North central Connecticut was especially hard hit by freezing rain, where as much as one half inch of glaze brought down trees, tree limbs and power lines.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOX wrote it up.
Low pressure quickly strengthened as it passed south of New England and brought a mix of snow, sleet and freezing rain to much of interior southern New England. North central Connecticut was especially hard hit by freezing rain, where as much as one half inch of glaze brought down trees, tree limbs and power lines. There was no estimate of how many customers lost power, but dozens of accidents were reported as a result of icy roads.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jan 8, 5:00 AM EST, 2 hours earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
500 AM EST SAT JAN 8 2005
.SHORT TERM (TODAY THROUGH SUNDAY)...
THE MAIN CONCERN THIS FORECAST IS A LOW PRESSURE AREA IN THE OHIO
VALLEY. THIS LOW WILL PASS SOUTH OF NEW ENGLAND TODAY SPREADING
PRECIPITATION OVER THE REGION THIS MORNING...WITH THE PRECIP ENDING
EARLY TONIGHT AS THE LOW MOVES AND ITS SUPPORTING UPPER TROF MOVE
EAST OF NEW ENGLAND. BOTH THE ETA AND GFS ARE SIMILAR IN HANDLING
THESE FEATURES...ALTHOUGH THE ETA IS A COUPLE OF MILLIBARS HIGHER
WITH THE CENTRAL PRESSURE. THE OVERALL PRECIPITATION AMOUNT FORECAST
IS SIMILAR EXCEPT THAT THE GFS IS BROADER WITH THE 0.50 INCH CONTOUR.
USING A BLEND OF THE TWO MODELS...THE RESULT IS SIMILAR TO THE
EXISTING FORECAST.
THE BEST FRONTGENETIC FORCING SHOULD BE OVER NORTHEAST PA AT 12Z AND
MOVES TO EASTERN MA BY 18Z...THEN THE GULF OF MAINE 00Z. THIS
DEFINES THE PERIOD OF HEAVIEST PRECIP AS BEING LATE MORNING THROUGH
MID AFTERNOON.
AS FOR SNOW AMOUNTS...WITH ROUGHLY .3 TO .35 INCHES OF QPF IN
SOUTHERN NH THE EXISTING 3-5 INCH SNOW FORECAST SEEMS REASONABLE.
IN NORTHERN MA...WITH ROUGHLY 0.40 INCHES OF QPF...4 TO 7 INCHES IS
REASONABLE. IN BOTH OF THESE AREAS...THE FORECAST TEMPERATURES ALOFT
REMAIN COLD ENOUGH FOR SNOW THROUGHOUT.
ALONG THE MASS TURNPIKE CORRIDOR...TEMPERATURES AROUND 3-5 THOUSAND
FEET ABOVE THE GROUND WARM JUST ABOVE FREEZING...ENOUGH SO THAT SOME
PHASE CHANGE SHOULD BE EXPECTED. THIS AREA SHOULD EXPECT PERIODS OF
SNOW AND SLEET...AND PERHAPS SOME FREEZING RAIN. SNOW AMOUNTS MAY
BE HELD JUST BELOW THE MAGIC 7 INCH THRESHOLD...MAYBE 3 TO 6
INCHES...BUT THE COMBINED EFFECTS OF SNOW AND ICE SHOULD SUPPORT
MAINTAINING THE CURRENT WARNING. THIS WILL ALSO BE TRUE IN NORTHERN
CT AND NW RI.
THE CITY OF BOSTON IS THE TOUGHEST CALL. TEMPERATURES ARE RUNNING
MILDER THAN MOS FORECASTS AND EVEN THOSE HAVE TEMPERATURES CLIMBING
TO THE MID 30S TODAY. ADD TO THAT EXPECTED EAST-NORTHEAST WINDS THIS
AFTERNOON OFF 42 DEGREE WATER (AND WHERE AIR TEMPS ARE IN THE MID
30S). BOSTON WILL GET SNOW...BUT WE THINK THE CITY WILL BE HELD TO
ADVISORY LEVEL AMOUNTS WITH A CHANGE TO RAIN THIS AFTERNOON. WE
EXPECT TO SHIFT THAT ONE PART OF THE WARNING TO A WINTER WEATHER
ADVISORY.
THE LOW PASSES EAST OF CAPE COD BY 00Z BUT ITS UPPER TROF IS OVER THE
CONNECTICUT VALLEY AT THAT TIME. SO WE HAVE HELD HIGHER POPS THROUGH
THE EVENING AND THEN PUSHED EVERYTHING OFFSHORE BY MIDNIGHT.
SUNDAY SHOWS HIGH PRESSURE AND SUBSIDENCE BUILDING OVERHEAD...SO THE
FIRST HALF OF THE DAY SHOULD BE MOSTLY SUNNY. WARM ADVECTION ON THE
WEST SIDE OF THE HIGH SHOULD PROMOTE CIRRUS FORMATION...SO LOOK FOR
INCREASING CLOUDS LATER IN THE DAY.
&&
.LONG TERM (00Z MONDAY THROUGH FRIDAY)...
REGION CONTINUES TO STAY ON RELATIVELY WARMER SIDE OF UPPER JET
THROUGH FRIDAY. AND BEYOND FRIDAY...UPPER LOW MIGRATES ACROSS
HUDSON BAY CANADA OVER THE WEEKEND AND ASSOCIATED LONG WAVE TROUGH
BRINGS DOWN COLD CANADIAN AIRMASS FOR THE WEEKEND.
BUT FIRST FOR MONDAY...WARM AIR ADVECTION PATTERN IN THE RETURN FLOW
OF HIGH PRESSURE OFFSHORE...THEN WEAK COLD FRONT MOVES THROUGH
REGION MONDAY NIGHT. CUT BACK ON CHANCE POPS FOR MONDAY...CONFINING
CHANCE TO SOUTHERN NH. THEN AS FRONT COMES THROUGH MONDAY
NIGHT...CARRIED CHANCE POPS FROM NW TO SE AHEAD OF FRONT.
HIGH PRESSURE BUILDS BRIEFLY OVER NORTHERN NEW ENGLAND TUESDAY THEN
SHIFTS NORTH AND EAST TUESDAY NIGHT. ELONGATED WARM FRONT EXTENDING
FROM MID WEST LOW PRESSURE SYSTEM TO THE MID ATLANTIC COAST BEGINS
TO LIFT NORTH TUESDAY NIGHT TOWARD LONG ISLAND. MEANWHILE WITH HIGH
PRESSURE CENTERED OVER NORTHERN MAINE...NORTHERLY AGEOSTROPHIC WIND
FUNNELS DOWN COLD AIR INTO VALLEYS WITH A COLD AIR DAMMING SCENARIO
SETTING UP. OVERRUNNING PCPN TO BREAK OUT TUESDAY NIGHT AHEAD OF
SURFACE WARM FRONT. PCPN TYPE IS EXPECTED TO BE YET ANOTHER ROUND
OF A WINTRY MIX. DURING THE DAY WEDNESDAY... 850MB TEMPS AND
CRITICAL THICKNESSES ON THE RISE CHANGING MIX TO RAIN. BUT ALTHOUGH
850MB TEMPS INCREASE DURING THE DAY WEDNESDAY...SURFACE WARM FRONT
SHOWS NO SIGNS OF LIFING NORTH OVER REGION...AND AGEOSTROPHIC WIND
STILL INDICATING NORTHERLY DIRECTION...KEEPING COLD AIR IN PLACE
ACROSS INTERIOR VALLEYS. FOR NOW GOING WITH RAIN DURING THE DAY
WEDNESDAY...BUT EVENT COULD END UP BEING A PROLONGED PERIOD OF
FREEZING RAIN FOR INTERIOR VALLEYS.
WARM FRONT TO LIFT NORTHWARD EARLY THURSDAY THEN REGION WARMS UP
UNDER SOUTHWESTERLY WIND FLOW...WITH A GULF MOISTURE CONNECTION.
WITH 850MB TEMPS RISING TO 8 TO 10C OVERHEAD...FORECASTING TEMPS TO
RISE INTO THE MID 50S TO AROUND 60 THURSDAY AFTERNOON. STRONG COLD
FRONT TO MOVE THROUGH EARLY FRIDAY AND PROMISES TO BRING A SEMBLANCE
OF WINTER TYPE TEMPS FOR THE WEEKEND.
&&
.AVIATION...
MID LEVEL CEILINGS AT PRESS TIME SHOULD LOWER THIS MORNING TO IFR BY
MID MORNING AND WITH PERIODS OF LIFR CEILINGS AND VSBYS MIDDAY AND
AFTERNOON. AFTER THE UPPER TROF SWINGS PAST THIS
EVENING...CONDITIONS SHOULD IMPROVE TO MVFR CIGS AND VSBYS...WITH
CLEARING AFTER MIDNIGHT.
&&
.MARINE...
WIND GUSTS WITH THE PASSAGE OF THE LOW SHOULD REACH SMALL CRAFT
LEVELS LATER TODAY AND TONIGHT. THESE WINDS SHOULD ALSO BRING 5 FT
WAVES THIS EVENING AND TONIGHT. WINDS AND SEAS SHOULD SUBSIDE BY
SUNDAY AS HIGH PRESSURE BUILDS OVER THE WATERS.
BENIGN CONDITIONS ON THE WATERS SUNDAY NIGHT...THEN SMALL CRAFT
ADVISORY CONDITIONS MONDAY UNDER PROLONGED SOUTHWEST WIND FLOW.
WINDS EXPECTED TO BE 20 TO 25 KT...WITH SEAS BUILDING MAINLY SOUTH
COAST.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...WINTER STORM WARNING FROM 7 AM SATURDAY UNTIL 6 PM SATURDAY
FOR CTZ002...CTZ003...CTZ004.
MA...WINTER STORM WARNING FROM 7 AM SATURDAY UNTIL 6 PM SATURDAY
FOR MAZ002...MAZ003...MAZ004...MAZ005...MAZ006...
MAZ007...MAZ008...MAZ009...MAZ010...MAZ011...MAZ012...
MAZ013...MAZ014...MAZ026.
WINTER WEATHER ADVISORY FROM 7 AM SATURDAY UNTIL 6 PM SATURDAY
FOR MAZ015...MAZ016...MAZ017...MAZ018...MAZ019.
NH...SNOW ADVISORY FROM 7 AM SATURDAY UNTIL 6 PM SATURDAY FOR
NHZ011...NHZ012...NHZ015.
RI...WINTER STORM WARNING FROM 7 AM SATURDAY UNTIL 6 PM SATURDAY
FOR RIZ001.
WINTER WEATHER ADVISORY FROM 7 AM SATURDAY UNTIL 6 PM SATURDAY
FOR RIZ002...RIZ003...RIZ004.
MARINE...SMALL CRAFT ADVISORY ANZ232...ANZ254...ANZ255.
&&
SHORT TERM...WTB
LONG TERM...KABHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 600 AM EST SAT JAN 8 2005 CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-091055- BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA- CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA- EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH- EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT- NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA- NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI- SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA- SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT- WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA- WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA- WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT- 600 AM EST SAT JAN 8 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST NEW HAMPSHIRE... MASSACHUSETTS EAST OF BERKSHIRE COUNTY...NORTH CENTRAL AND NORTHEAST CONNECTICUT...AND ALL OF RHODE ISLAND. .DAY ONE (TODAY AND TONIGHT)... A WINTER STORM WARNING IS IN EFFECT FOR NORTHERN CONNECTICUT...MOST OF MASSACHUSETTS EXCEPT SOUTHEAST MASS...AND NORTHWEST RHODE ISLAND. A WINTER WEATHER ADVISORY IS IN EFFECT FOR THE GREATER BOSTON METRO AREA AND FOR CENTRAL RHODE ISLAND EASTWARD TO PLYMOUTH MASSACHUSETTS. A SNOW ADVISORY IS IN EFFECT FOR SOUTHWEST NEW HAMPSHIRE. NO HEADLINES ARE IN EFFECT FOR SOUTHERN RHODE ISLAND AND THE CAPE AND ISLANDS. ANOTHER ROUND OF A WINTRY MIX OF PRECIPITATION WILL ADVANCE ACROSS THE ADVISORY AND WARNING AREAS THIS MORNING...CONTINUE THROUGH THE AFTERNOON...THEN TAPER OFF TONIGHT. MAINLY SNOW WILL FALL NORTH OF MASS PIKE WITH A WINTRY MIX SOUTH OF THE PIKE. OUTSIDE THE WARNING AND ADVISORY AREAS...RAIN WILL BE PREDOMINANT TODAY. THE PRECIPITATION WILL TAPER TO ALL SNOW THIS EVENING. .DAY TWO THROUGH SEVEN (SUNDAY THROUGH FRIDAY)... THERE EXISTS THE POTENTIAL FOR YET ANOTHER ROUND OF A WINTRY MIX OF PRECIPITATION DEVELOPING TUESDAY NIGHT AND CONTINUING INTO WEDNESDAY. THE MAIN THREAT IS FOR FREEZING RAIN WITHIN INTERIOR VALLEYS. LIGHT SNOW IS FORECAST TO DEVELOP ACROSS THE REGION LATE TUESDAY...THEN CHANGE OVER TO A MIX AFTER MIDNIGHT. DEPENDING ON WHETHER SURFACE TEMPERATURES CAN RISE ABOVE THE FREEZING MARK OF 32 DEGREES ON WEDNESDAY...A PROLONGED PERIOD OF FREEZING RAIN IS POSSIBLE...MAINLY FOR INTERIOR VALLEYS. CONFIDENCE IN THIS SCENARIO UNFOLDING IS ABOUT 50 PERCENT AT THIS TIME...THEREFORE ONLY THE MENTION OF CHANCE PROBABILITIES FOR PRECIPITATION ARE NOTED IN THE FORECAST FOR THIS EVENT. BUT GIVEN THE CURRENT WEATHER PATTERN AND THE FACT THE REGION HAS BEEN UNDER THE RELATIVELY WARMER SIDE OF THE UPPER JET STREAM...WOULD NOT BE SURPRISED IF CONFIDENCE INCREASES ON LATER SHIFTS. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS REQUESTED TODAY...ALTHOUGH NO ONE IS NEEDED IN THE OFFICE. WE SINCERELY THANK ALL SPOTTERS AND SKYWARN FOR THEIR REPORTS. KAB
The national radar mosaic for the moment the first event began.
3 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Connecticut in 2005Every state in 2005This day in weather historyWarnings in Connecticut, January 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5439245, 5439246, 5439247.